Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low platelets
Apr 8, 2009

Hello. I went off HIV meds 5 months ago my CD4 is at 723 and viral load is <48 copies/mL. and thats good but my Platelets are 45. My Doct wants to put me back on HIV meds but I dont need them is there anything else I can do to stay off HIV meds? Thank you Eric

Response from Dr. Frascino

Hi Eric,

Consider being evaluated by an HIV-knowledgeable hematologist (blood diseases specialist). Thrombocytopenia (low platelets) can be caused by a number of different underlying conditions, HIV being one of them. If your low platelet count is caused by something other than HIV, there may well be a different treatment recommended (intravenous gammaglobulin, WinRho, steroids, splenectomy, etc.). However, if HIV appears to be the cause and your platelets are dropping into the danger zone, restarting antiretrovirals may well be your best option. By the way we are learning more and more about the potential benefits of beginning combination antiretrovirals sooner rather than later. New recommendations about starting treatment at higher CD4 counts are being considered. Consequently restarting your antiretrovirals may be much more of a positive than a negative for several reasons!

Good luck.

Dr. Bob


Previous
could I be HIV positive?
Next
penis

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement